Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Albany, NY

June 19, 2017Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jun 19, 2017, 5:32 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 5:32 PM EDT (21:32 UTC)
Expired
Jun 19, 2017, 6:00 PM EDT
In force
28 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 90 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 11:13 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS51 KALY 192132
SVRALY
CTC005-192200-
/O.NEW.KALY.SV.W.0062.170619T2132Z-170619T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
532 PM EDT MON JUN 19 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southeastern Litchfield County in northern Connecticut...

* Until 600 PM EDT

* At 532 PM EDT, a severe thunderstorm was located over Thomaston, or
  near Wolcott, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* This severe thunderstorm will be near, 
  Terryville around 540 PM EDT. 

Other locations impacted by this severe thunderstorm include Dempsey
Landing, Allentown, Minortown, Bethlehem Village, Roraback Lodge,
Pequabuck, Reynolds Bridge, Bethlehem, Plymouth and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4171 7325 4183 7295 4181 7295 4179 7302
      4164 7298 4163 7302 4161 7302 4161 7306
      4159 7306 4159 7308 4157 7309 4156 7316
      4155 7317
TIME...MOT...LOC 2132Z 254DEG 22KT 4167 7309 

HAIL...1.00IN
WIND...60MPH
 
$$

TAW
1 follow-up statement
881 
WWUS51 KALY 192200
SVSALY

Severe Weather Statement
National Weather Service Albany NY
600 PM EDT MON JUN 19 2017

CTC005-192210-
/O.EXP.KALY.SV.W.0062.000000T0000Z-170619T2200Z/
Litchfield CT-
600 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LITCHFIELD COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northern Connecticut.

LAT...LON 4171 7325 4183 7295 4181 7295 4179 7302
      4164 7298 4163 7302 4161 7302 4161 7306
      4159 7306 4159 7308 4157 7309 4156 7316
      4155 7317
TIME...MOT...LOC 2200Z 254DEG 22KT 4172 7288 

$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:03 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 19, 4:03 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Albany NY
403 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will bring showers, some with heavy rain, and the
possibility of strong to severe thunderstorms through this
evening. Breezy and less humid conditions are forecast for
Tuesday and Wednesday, with a chance of afternoon showers.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Severe Thunderstorm Watch 354 In Effect Until 8 PM EDT This
Evening...

     A Flash Flood Watch is in effect for most of eastern New
York and western New England, except for the western
Adirondacks, from Monday afternoon through much of Monday
night...

As of 403 PM... Line of heavy rain showers and thunderstorms
from northern Washington County south along and just to the east
of the Hudson River. The line is moving east around 30 MPH.
Storms ahead of the line produced heavy rain and isolated severe
weather this afternoon. Expect this line to keep moving east
this evening with continued threat. To the west some showers
over the western Mohawk valley and a larger area of steady
precipitation approaching from the Binghamton area.

There continues to be anomalous deep moisture over our region
which supports chances for localized flash flooding where
thunderstorms produce heavy downpours. Threat for severe
weather and flash flooding is greatest east of the Hudson River
int western New England this evening.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/...
Showers and storms will continue tonight ahead of the cold
front as it crosses the Albany Forecast Area. Some areas will
see very heavy downpours with the warm and wet airmass in place.
Models indicate the cold front will be east of our area by 8AM
Tuesday. With the wet ground and light winds, expect patchy fog
to develop overnight. Lows tonight in the 50s and 60s.

A drier westerly flow is expected on Tuesday, although cyclonic
flow will continue across the area. Model RH fields show some
clearing should develop tomorrow morning after patchy fog burns
off, and before the suns heating warms the atmosphere to the
convective temperature. Soundings show 2-300 J/KG of cape
Tuesday afternoon which means there could be some isolated
showers and thunderstorms. Highs on Tuesday generally from the
mid 70s to mid 80s.

Cool cyclonic flow continues Tuesday night. An upper level shortwave
may move across the area in the cyclonic flow so a shower can't
be ruled out. Lows mainly in the 50s.

High pressure build into the area for Wednesday into Thursday.
Generally fair and seasonable weather is forecast on Wednesday
with highs around 70 in the northwest to around 80 far south.
Wednesday night looks to be fair and cool with lows mainly in
the 50s with some 40s in the normally cooler locations. Thursday
begins fair, but clouds look to increase ahead of a low
pressure system moving across the Great Lakes. Increased threat
of showers late in the day over the southern Adirondacks. Highs
forecast in the 70s to around 80.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The long term period will be active with at/above average
temperatures and multiple systems moving through the region.

Above normal temperatures and more humid conditions look to be in
store for Friday, as our region should be in the warm sector in wake
of the warm front passage. The GFS actually indicating the tropical
entity currently in the Gulf of Mexico getting caught up in the
southwest flow aloft and moving through our area on Friday. Will
discount this solution for now, as the ECMWF and CMC are not similar
with handling the potential tropical system, suppressing it well to
our south. A cold front passage and associated showers and
thunderstorms appear more likely, with a relatively zonal flow
aloft.

Showers and thunderstorms could linger into Saturday night depending
on the timing of the cold front passage. Conditions will be warm and
humid before the passage of the front then cool off and dry out late
Saturday heading into Sunday. The next system then approaches from
the Midwest and Great Lakes on Sunday, bringing another round of
possible showers and thunderstorms to close out the weekend.

A quick system looks to move through the region Monday bringing yet
another chance for showers before strong high pressure begins to
build in for the the beginning/middle of next week.

Overall, a relatively unsettled pattern continues with temperatures
near to slightly above normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Conditions will be highly variable this afternoon in SHRA/TSRA.
Outside of precipitation, expect mainly VFR conditions. With
numerous showers and thunderstorms around, conditions will
deteriorate quickly at any one terminal to IFR in heavy rain and
thunder. Have covered IFR conditions with TEMPO groups through
00Z. Winds will be gusty at KALB and KPSF through the afternoon.
In any thunderstorm, there is the potential for wind gusts
exceeding 50 knots. But the ability to forecast these conditions
at any one terminal is very low. Thus max winds in TEMPO groups
are held at 30 knots.

Showers and thunderstorms should move east of the area by
later in the evening. Expect that low stratus clouds will linger
into the night. Expect some clearing with conditions improving
to VFR Tuesday morning.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
More widespread rainfall, heavy at times, along with strong to
severe thunderstorms are expected through this evening, as a
slow moving cold front gradually pushes east across the region.
On Tuesday there will still be a chance of showers, but overall,
breezy, less humid conditions are forecast.

Relative humidity values will recover to 90 to 100 percent
tonight, drop to 40 to 60 percent on Tuesday and recover to 90
to 100 percent again by Wednesday morning.

Winds today into this evening will be southerly at around 15
mph but some gusts to 25 mph are possible in the afternoon.
Winds could gust over 40 mph in thunderstorms. Southwest winds at
15 mph or less are expected tonight and west at around 15 mph
on Tuesday.

&&

.HYDROLOGY...
A Flash Flood Watch is in effect for most of eastern New York
and western New England, except for the western Adirondacks,
through much of Monday night.

Widespread showers and thunderstorms with downpours are
expected ahead of a cold front this evening into tonight.
downpours from thunderstorms could lead to some flash flooding
where heavy rainfall is most persistent and/or where thunderstorms
repeatedly move across the same areas. Many areas will see 1 to
2 inches of rain but localized rainfall could be 2 to 4 inches.
Urban and poor drainage flooding is expected. Some smaller
streams could also see rises to near flood levels where larger
areas of heavy rain saturate entire small basins.

Scattered showers and isolated thunderstorms are in the
forecast for Tuesday and Wednesday, mainly in the afternoon both
days, although rainfall should be much lighter than today so no
additional hydro issues are anticipated.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.EQUIPMENT...
KGFL airport observation continues to experience intermittent
communication issues. In addition, both the initial and second
release for this morning's 12Z KALY sounding was short due to
loss of signal.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ001-013.
     Severe Thunderstorm Watch until 8 PM EDT this evening for
     CTZ001-013.
NY...Flash Flood Watch through late tonight for NYZ038>043-047>054-
     058>061-063>066-082>084.
     Severe Thunderstorm Watch until 8 PM EDT this evening for
     NYZ039>043-047>054-058>061-063>066-082>084.
MA...Flash Flood Watch through late tonight for MAZ001-025.
     Severe Thunderstorm Watch until 8 PM EDT this evening for
     MAZ001-025.
VT...Flash Flood Watch through late tonight for VTZ013>015.
     Severe Thunderstorm Watch until 8 PM EDT this evening for
     VTZ013>015.

&&

SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...Cebulko
AVIATION...OKeefe
FIRE WEATHER...SND
HYDROLOGY...SND
EQUIPMENT...
Hazardous weather outlook, Jun 19, 4:22 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 PM EDT Mon Jun 19 2017

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-201100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
422 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

There is a Slight to Enhanced Risk for severe thunderstorms across
much of the region. The main threat is expected to be damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Friday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter are asked to send reports of thunderstorm wind damage, heavy
rain and flooding to the National Weather Service in Albany.

NYZ032-033-201100-
Northern Herkimer-Hamilton-
422 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Showers and non severe thunderstorms are expected through this
evening. Some of the storms could produce locally heavy rainfall,
gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Friday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter are asked to send reports of heavy rain and flooding to the
National Weather Service in Albany.

NYZ038-201100-
Southern Herkimer-
422 PM EDT Mon Jun 19 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Spotter are asked to send reports of thunderstorm wind damage, heavy
rain and flooding to the National Weather Service in Albany.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday through Friday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 4:35 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
435 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLOOD            PITTSFIELD              42.45N  73.26W
06/19/2017                   BERKSHIRE          MA   AMATEUR RADIO

            UNION STREET CLOSED.

&&

EVENT NUMBER ALY1703878

JVM
Local storm report, Jun 19, 4:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
439 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     RICHMOND                42.37N  73.37W
06/19/2017                   BERKSHIRE          MA   AMATEUR RADIO

            TREES AND WIRES DOWN ALONG CANAAN ROAD.

&&

EVENT NUMBER ALY1703879

JVM
Local storm report, Jun 19, 4:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     SALISBURY               41.98N  73.42W
06/19/2017                   LITCHFIELD         CT   AMATEUR RADIO

            TREES AND POWER LINES DOWN ON UNDER MOUNTAIN ROAD.

&&

EVENT NUMBER ALY1703880

JVM
Local storm report, Jun 19, 4:53 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      BRATTLEBORO             42.86N  72.57W
06/19/2017                   WINDHAM            VT   EMERGENCY MNGR

            LARGE MUDSLIDE COVERING ROUTE 30 NORTH OF BRATTLEBORO.

&&

EVENT NUMBER ALY1703881

JEC
Special weather statement, Jun 19, 5:03 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
503 PM EDT MON JUN 19 2017

CTZ001-192130-
Northern Litchfield-
503 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LITCHFIELD
COUNTY...

At 503 PM EDT, a strong thunderstorm was located over Winsted, or 9
miles north of Torrington, moving east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  New Hartford and New Hartford Center around 510 PM EDT.

Other locations impacted by this storm include Pleasant Valley,
Mooreville, North Colebrook, Riverton, Mill Brook, Pine Meadow, Beech
Rock, Robertsville, Burrville and McClaveville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4190 7291 4189 7294 4187 7295 4186 7313
      4203 7318 4204 7313 4204 7301 4197 7303
      4197 7289
TIME...MOT...LOC 2103Z 257DEG 21KT 4197 7306

TAW
Local storm report, Jun 19, 5:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 N DOVER PLAINS        41.76N  73.58W
06/19/2017                   DUTCHESS           NY   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO A TREE DOWN IN THE AREA OF
            TINKERTOWN ROAD AND E/W STATE HWY 343

&&

EVENT NUMBER ALY1703882

JVM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 12:27 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region63 min
Jun 19, 2:04 PM EDTSpecial Weather StatementALY56 min
Jun 19, 3:29 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region61 min
Jun 19, 3:56 PM EDTSpecial Weather StatementALY49 min
Jun 19, 4:03 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region57 min
Jun 19, 4:31 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region59 min
Jun 19, 4:39 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region2 hr
Jun 19, 4:42 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region2 hr
Jun 19, 5:03 PM EDTSpecial Weather StatementALY27 min
Jun 19, 5:33 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region117 min
Jun 19, 5:46 PM EDTSpecial Weather StatementALY29 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.